Little Rose and TSW

This slideshow requires JavaScript.

 

Red Skin Syndrome

Red Skin Syndrome, or RSS, is a broad term used for when the skin has become dependent on topical steroids. It is also known as Topical Steroid Addiction (TSA) and Steroid-induced eczema. Your skin will become inflamed, turning red and itchy, usually having it spread over parts of your body that were never treated with steroids. It is highly misdiagnosed, often times deemed as ‘severe atopic dermatitis’ where the patient is given an even more potent steroid.

The only way to come through Red Skin Syndrome is to cease using steroids, which is known as Topical Steroid Withdrawal (TSW). Unless steroids are dire, such as tapering oral steroids due to adrenal failure, all types of steroids should be avoided.

Tapering and “Cold Turkey” quitting of topical steroids have both been prescribed. Does tapering stop Red Skin Syndrome? No. But doctors differ on if it’s easier on the system to taper or whether you are just prolonging the inevitable.

Before stopping topical steroids, you may show symptoms of an increased allergic response, a deep itch or burning of the skin, rebound redness between applying topical steroids, and a worsening of eczema symptoms. After ceasing topical steroid use, the most common is severe red skin that can spread to all different parts of the body. Red sleeves, burning, severe itch, oozing (which can come with an odor), hair loss, extreme shedding of skin, blurry vision, swollen lymph nodes, nerve pain, edema, adrenal issues, cortisol issues, a severe spike in your IgE levels, skin atrophy (elephant skin), insomnia, fatigue, change in appetite, and altered thermoregulation (feel extremes of hot and cold) are also common symptoms.

Red Skin Syndrome can happen using any type of steroid, not just topical. The hugest problem however is that most professionals feel topical steroids do not become systemic, therefore not being able to cause this type of damage. This is extremely incorrect. Inside your topical steroid inserts, it clearly states that these drugs can become systemic and can cause adrenal fatigue.

Many studies vary, but topical steroid use should be no longer than 2-4 weeks. Just 2 weeks alone can cause side effects.

Not all topical steroids are created equal: One must be aware of their steroid potency and vehicle of use, discussed in Potency & Preparation.

When it comes to the withdrawal journey, it varies from person to person. Withdrawal lengths vary greatly, ranging from a few months to several years. This is why prevention is vital. **www.preventabledoc.com**

 

The Mini Stories of how we all got here (Iylah-Rose is #25)

Feature #25: Iylah-Rose

Rhea and iys

Iylah-Rose

Age: 5 and a half years old

Career: Just started school this year (currently manages to attend 50% of the time, and homeschools the other half due to TSW)

When did you cease using topical steroids: March 11,  2016

What type did you use: She started on over the counter low doses in 2014 sparingly (Dermaid, Hydrocortisone Acetate 1%, mild potency), before being put onto moderate potency betnovate 1/5, cortival 0.02%. It would clear for a few days and she’d be pale white, before her skin would erupt in eczema worse than it was previously and she’d be put onto antibiotic cream (bactroban ointment) and a round of internal antibiotics (usually cefalexin) to settle what had turned into a skin infection.

This cycle continued for a few months, while she became more allergic to foods and environmental factors.

We finally got her in to see a reputable dermatologist and she was then put on further antibiotics, potent steroids- Eleuphrat (x2 daily for 4 days with 3 days break, the rebound flares in this 3 day break were horrid for her), Tacrolimus 3% (immunosuppressant protopic – we were told by the derm that this was better for her face because it didn’t have steroids in it, after which I questioned why I couldn’t just use it all over her body instead and his answer was “because it’s too expensive”, it was $50 for a 30g tub, it didn’t last long, we had no idea it was an immunosuppressant!), the next appointment her dosage was upped again, and we were told to keep up with the creams 3x a day for 7 days OR UNTIL IT CLEARED (this was after explaining how horrid the flares were when we stopped for her 3 day break as prescribed in the previous appointments).

She was already showing all the symptoms and signs of RSS, we had NEVER heard of it before, but knew she was getting more and more unwell, this was Dec 2015 and she could no longer eat anything (even her safe food of chicken and rice would cause a facial flare that was similar to that of the beginnings of an anaphylactic reaction) During this time, she had been given oral steroids 3 times in emergency (the latest being january 2016 after she ate half an orange and had painful hives for 48 hours straight).

By February 2016, she was no longer well enough to attend daycare, she was constantly covered in blood and sores, unable to sleep, needed her ventolin puffer twice daily, her IgE levels were 10 thousand times above the normal range and we decided with our GP to trial 6 months removal of steroids as all other triggers had been eliminated. When we contacted our derm and told him our decision, he ceased all contact with us.

What happened next was beyond hell. That’s when we found itsan.org and it all clicked! I remember being so happy we found the solution and thought, a few months is going to be hard but we can do this… after 6 months I remember promising her by summer she would be better, when summer came I promised her by next summer she will be better…

What is your favorite product for comfort? It has changed during the months, to start with she could not stand any water and we sponge bathed her a few times a day, she also spent the first few months in soft pj’s and resting as she had no energy. We did full GAPS with her to heal her gut, this was hard but she was so sick and so reactive she didn’t mind having soup every day (and gummies!).

Then, by month 3, the only place she was comfortable was in the tub, the water had to be hot and she would stay in there for hours, sometimes up to 6 hours a day. She would watch movies in the bath, eat her lunch in the bath.. we spent a lot of time in the bathroom! This was her main comfort for months, and the only way to ease the constant crippling itch attacks and keep her body clean as her skin was raw and open with ooze, and again it was pj’s everyday, we even had day pj’s and night pj’s!
She was wet wrapped all over to stop her from sticking to her pj’s, and her face was bandaged to keep the open rawness protected (even the wind would sting if she went outside)

Everything that went on her skin hurt, so I started creating custom skincare for her, made from anti-inflammatory herbs, zinc, healing oils, honey and nothing artificial that would add to her toxic load.

By month 8, she was showing signs of healing and was finally seen by the specialists at the Children’s hospital, they applied for IVIG therapy for her (Intravenous Immunoglobulin) and this started in month 9 TSW, she has the infusion monthly via cannulation, and she absolutely hates the needle but when I ask her now what makes her feel better – she says her medicines from her needle. She has improved ten fold in the last 4 months, and although the hospital hasn’t agreed to her being in TSW (she is considered as severe eczema) it has been a godsend in helping her move forward, she was even able to start school this year!

There was no way she was able to leave the house for more than 45 minutes a few months ago with out having a complete crippling itch attack, so it’s comforting that her immune system is on the mend.

What is the hardest thing to deal with during this condition? Not being able to play, to run, to jump, to go to school, to dance, to do sport, not being able to be normal like before steroids.

What is the first thing you will do when healed: Go to school full time! – Iylah

When we can afford to, we will be taking our family on a much deserved holiday! To the sunshine, to enjoy the water, the sand and the sun without any pain xx

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s